Views 259
Citations 0
JAMA Ophthalmology Clinical Challenge
September 2016

Fluocinolone Acetonide Intravitreal Implant in the Visual Axis

Author Affiliations
  • 1UC Davis Eye Center, University of California–Davis, Sacramento, California

Copyright 2016 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.

JAMA Ophthalmol. 2016;134(9):1067-1068. doi:10.1001/jamaophthalmol.2016.0807

A man aged 48 years was followed up for bilateral proliferative diabetic retinopathy, having previously been treated with panretinal photocoagulation as well as macular laser for diabetic macular edema (DME) in each eye several years ago. The left eye had undergone pars plana vitrectomy for the repair of a macula-involving tractional retinal detachment, but despite anatomical success, visual acuity remained count fingers, presumably due to a loss of retinal tissue from macular ischemia. The right eye had undergone cataract extraction with intraocular lens implantation and a pars plana vitrectomy for nonclearing vitreous hemorrhage. After this surgery, the patient was treated for persistent DME and received multiple intravitreous injections of bevacizumab, ranibizumab, triamcinolone acetonide, and a dexamethasone intravitreal implant, but the DME persisted, and visual acuity was 20/70 OU. Therefore, a fluocinolone acetonide intravitreal implant (ILUVIEN; Alimera Sciences Inc) was injected. Soon after the procedure, the patient began complaining of a large, linear “floater” in his central vision, which was very disturbing to him. On examination, the implant was seen in the middle of the vitreous cavity in a vertical orientation and in the visual axis (Figure 1). The patient was observed for 2 weeks with the hope the implant would settle down or move out of the visual axis, but this did not happen.

First Page Preview View Large
First page PDF preview
First page PDF preview